Minnesota, 2014

Hail in Minnesota, July 7, 2014

July 7, 2014 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced up to nickel size hail near Chandler in southwest Minnesota on the afternoon of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced up to nickel size hail near Chandler in southwest Minnesota on the afternoon of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:37 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 2:37 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON JUL 7 2014

CONVECTIVE TRENDS THROUGH THE LATER AFTERNOON AND EVENING ARE THE
PRIMARY CONCERN OF THE SHORT TERM. CURRENTLY...THE CWA IS MAINLY
BETWEEN THE BETTER DYNAMIC FORCING TO THE NORTH ASSOCIATED WITH
STRONG MID LEVEL WAVE AND THE BETTER THERMODYNAMIC AIR MASS WHICH
HAS FOR THE MOST PART BEEN FORCED SOUTHWARD BY COOL AIR POOL FROM
EARLIER SOUTHERN SD/NORTHERN NE CONVECTION. STILL REMAINS A FAIR MID
LEVEL INSTABILITY CLOSER TO SOUTHERN CWA...AND SOMEWHAT STRONGER LOW
LEVEL INSTABILITY TO THE NORTH. COLD FRONT ARCING ACROSS EXTREME
NORTHWEST CORNER OF THE CWA WILL BE PUSHED STEADILY SOUTHEAST
THROUGH THE LATE AFTERNOON AND EVENING. CONVERGENCE ZONE IN HIGH
RESOLUTION SOLUTIONS WORKING ACROSS NORTH OF I 90 IS THE PRIMARY
FOCUS OF STRONGER UPDRAFTS MID TO LATE AFTERNOON. PREDOMINANT WEST
TO SOUTHWEST FLOW AT THE LOW LEVELS HAS REDUCED THE LOW LEVEL
SHEAR...AND TO SOME DEGREE THE DEEPER SHEAR. IF ANY SEVERE STORMS TO
OCCUR...AT THIS TIME WOULD LOOK TO FAVOR SOUTHWEST MINNESOTA TOWARD
THE IOWA GREAT LAKES AREA...AND THREAT WOULD BE LIKELY LIMITED TO
SOME MARGINAL SEVERE HAIL AND WIND...WITH A SLIGHTLY GREATER THREAT
JUST NORTH/EAST OF THE CWA.

THE SHOWER AND THUNDER THREAT ENDS FAIRLY QUICKLY DURING THE EVENING
AS WAVE CONTINUES TO SHEAR OFF TO THE NORTHEAST OF THE AREA AND THE
ADDED HELP FROM DIURNAL DESTABILIZATION AND CONVERGENCE WITH
BOUNDARY ALL START TO DWINDLE.

BOUNDARY LAYER MOISTURE LOOKS A BIT TOO HIGH IN THE COUPLE OF MODELS
THAT ACTUALLY PRODUCE SOME HEATING BASED SPRINKLES/LIGHT SHOWERS
ACROSS THE NORTHEAST HALF OF CWA TOMORROW AFTERNOON...AND PREFER TO
KEEP DRY WITH JUST A DIURNAL INCREASE IN CUMULUS. WELL MIXED
ENVIRONMENT AND HAVE PUT HIGHS MID TO HIGH RANGE SUGGESTED BY MODEST
MIXING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 PM CDT MON JUL 7 2014

TUESDAY NIGHT INTO WEDNESDAY MORNING WILL BE QUIET A SEASONALLY COOL
AS A WEAK RIDGE OF HIGH PRESSURE MOVES INTO THE REGION. LOWERED LOWS
A TOUCH AND AIMING FOR MAINLY LOWER TO MID 50S.

WEDNESDAY INTO WEDNESDAY NIGHT WILL SEE GRADUALLY INCREASING
INSTABILITY BUT FOR NOW THE BETTER INSTABILITY AND BETTER CHANCES
FOR THUNDERSTORMS SHOULD REMAIN MAINLY WEST OF INTERSTATE 29. NO
MAJOR THREAT FOR SEVERE THUNDERSTORMS AT THIS TIME.

THURSDAY WILL ONLY SEE A SMALL CHANCE FOR THUNDERSTORMS DURING THE
DAY AS DEEP STRONG SOUTHERLY FLOW DEVELOPS. SHOULD BE QUITE A BIT OF
CLOUD COVER AND INCREASING LOW LEVEL MOISTURE SO WILL AIMING FOR
MAINLY AROUND 80 TO THE MID 80S FOR HIGHS.

IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...THE MODELS ARE IN OK
AGREEMENT WITH THE LARGE SCALE BUT DIFFERING QUITE A BIT ON THE
STRENGTH OF THE TROUGH OVER SOUTHERN CANADA EXTENDING INTO THE GREAT
LAKES AREA. A FEW OF THE RUNS OF BROUGHT IN A MUCH DEEPER TROUGH
WHICH SWINGS TEMPERATURES WELL BELOW NORMAL BUT FOR NOW WILL NOT
BUY INTO 850MB TEMPERATURES COOLER THAN 10 DEGREES C. SO BASICALLY
AIMING FOR HIGHS IN THE 80S WITH MID 70S TO LOWER 80S ON MONDAY.
WHILE THERE IS A GOOD CHANCE SHOWER SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT THE REMAINDER OF THE PERIOD SHOULD SEE MAINLY
ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 116 PM CDT MON JUL 7 2014

LARGE COLD POOL SPREADING THROUGH THE LOWER MISSOURI VALLEY WILL
LIMIT SHORT TERM POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT.
MOST ACTIVITY IS EXPECTED TO DEVELOP ALONG AND EAST OF A KHON TO
KFSD TO KSLB LINE...WITH ADDITIONAL STORMS THROUGH THE MISSOURI
VALLEY. CEILINGS SHOULD BE LARGELY VFR OUTSIDE SOME SHORT
DURATION MVFR CONDITIONS WITHIN SCATTERED TO NUMEROUS THUNDERSTORMS
THIS AFTERNOON TO EARLY EVENING. SOME NORTHWESTERLY WIND GUSTS MAY
APPROACH 25 KNOTS BY LATER MORNING TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jul 7, 10:39 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON JUL 7 2014

NEZ013-SDZ038-039-050-052>071-081645-
DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY-UNION-
1139 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING.
WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...A FEW STORMS
MAY PRODUCE UP TO PENNY SIZE HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT MAINLY WEST OF
A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX CITY IOWA. AT THIS
TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT NEEDED TODAY OR TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-081645-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-BROOKINGS-
1139 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE PREVALENT BY EARLY TO MID
AFTERNOON FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...
DEVELOPING SOUTHEAST INTO NORTHWEST IOWA DURING THE AFTERNOON AND
EARLY EVENING. A FEW STORMS THIS AFTERNOON AND EARLY EVENING COULD
PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MPH. THE
THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATER WEDNESDAY NIGHT AS FAR
EAST AS A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA...
THEN ACROSS MOST OF THE AREA ON THURSDAY. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.

The radar

The Sioux Falls radar (KFSD), 73 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Murray

When
July 7, 4:32 PM CST
Where
Murray County, Chandler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -95.950

Hail, Murray

When
July 7, 4:32 PM CST
Where
Murray County, 1.47 mi NNE of Chandler
Measured
0.88 in hail
Reported by
Public
Coordinates
43.950, -95.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526012, 526013.